Archive for Rational Mechanics and Analysis

, Volume 231, Issue 3, pp 1615–1634 | Cite as

Existence, Uniqueness and Structure of Second Order Absolute Minimisers

  • Nikos Katzourakis
  • Roger MoserEmail author


Let \({\Omega \subseteq \mathbb{R}^n}\) be a bounded open C1,1 set. In this paper we prove the existence of a unique second order absolute minimiser \({u_\infty}\) of the functional
$$\mathrm{E}_\infty (u,\mathcal{O})\, :=\, \|\mathrm{F}(\cdot, \Delta u) \|_{L^\infty( \mathcal{O} )},\,\, \mathcal{O} \subseteq \Omega\,\, \text{measurable},$$
with prescribed boundary conditions for u and \({\mathrm{D}u}\) on \({\partial \Omega}\) and under natural assumptions on F. We also show that \({u_\infty}\) is partially smooth and there exists a harmonic function \({f_\infty \in L^1(\Omega)}\) such that
$${\rm F}(x, \Delta u_\infty(x)) \, =\, e_\infty\,\mathrm{sgn}\big(f_\infty(x)\big)$$
for all \({x \in \{f_\infty \neq 0\}}\) , where \({e_\infty}\) is the infimum of the global energy.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



N.K.would like to thank Craig Evans, Robert Jensen, Jan Kristensen, Juan Manfredi, Giles Shaw and Tristan Pryer for inspiring scientific discussions on the topic of L variational problems.


  1. 1.
    Armstrong, S.N., Crandall, M.G., Julin, V., Smart, C.K.: Convexity Criteria and Uniqueness of Absolutely Minimising Functions. Arch. Ration. Mech. Anal. 200, 405–443 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Armstrong, S.N., Smart, C.K.: An easy proof of Jensen's theorem on the uniqueness of infinity harmonic functions. Calc. Var. Partial Differ. Equ. 37, 381–384 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aronsson, G.: Minimization problems for the functional \(sup_x \mathcal{F}(x, f(x), f^{\prime }(x))\). Arkiv für Mat. 6, 33–53 (1965)ADSCrossRefzbMATHGoogle Scholar
  4. 4.
    Aronsson, G.: Minimization problems for the functional \(sup_x \mathcal{F}(x, f(x), f^{\prime }(x))\) II. Arkiv für Mat. 6, 409–431 (1966)ADSCrossRefzbMATHGoogle Scholar
  5. 5.
    Aronsson, G.: Extension of functions satisfying Lipschitz conditions. Arkiv für Mat. 6, 551–561 (1967)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Aronsson, G.: On Certain minimax problems and Pontryagin's maximum principle. Calc. Var. PDE 37, 99–109 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Aronsson, G., Barron, E.N.: \(L^\infty \) variational problems with running costs and constraints. Appl. Math. Optim. 65, 53–90 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Aronsson, G., Crandall, M., Juutinen, P.: A tour of the theory of absolutely minimizing functions. Bull. AMS New Ser. 41, 439–505 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Barron, E.N., Jensen, R., Wang, C.: The Euler equation and absolute minimisers of \(L^\infty \) functionals. Arch. Ration. Mech. Anal. 157, 255–283 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Barron, N., Jensen, R., Wang, C.: Lower Semicontinuity of \(L^\infty \) functionals. Ann. I. H. Poincaré 18, 495–517 (2001)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bhattacharya, T., DiBenedetto, E., Manfredi, J.: Limits as \(p \rightarrow \infty \) of \(\Delta_p u_p=f\) and Related Extremal Problems, Rend. Sem. Mat. Univ. Poi. Torino Fascicolo Speciale, Nonlinear PDE's, 1989Google Scholar
  12. 12.
    Crandall, M.G.: A visit with the \(\infty \)-Laplacian. In: Calculus of Variations and Non-Linear Partial Differential Equations, Springer Lecture notes in Mathematics 1927, CIME, Cetraro Italy, 2005Google Scholar
  13. 13.
    Crandall, M.G.: Viscosity solutions: a primer. Viscosity Solutions and Applications, Springer Lecture notes in Mathematics 1660, 1–43 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Crandall, M.G., Evans, L.C., Gariepy, R.: Optimal Lipschitz extensions and the infinity Laplacian. Calc. Var. 13, 123–139 (2001)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Crandall, M.G., Ishii, H., Lions, P.-L.: User's guide to viscosity solutions of second order partial differential equations. Bull. AMS 27, 1–67 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Crandall, M.G., Wang, C., Yu, Y.: Derivation of the Aronsson Equation for \(C^1\) Hamiltonians, Transactions of the AMS, Volume 361, Number 1, 103–124, January 2009Google Scholar
  17. 17.
    Dacorogna, B.: Direct Methods in the Calculus of Variations, Vol. 78, \(2\)nd Edn. Applied Mathematical Sciences, Springer, 2008Google Scholar
  18. 18.
    Evans, L.C.: Weak Convergence Methods for Nonlinear Partial Differential Equations. Regional Conference Series in Mathematics 74, AMS, 1990Google Scholar
  19. 19.
    Evans, L.C.: Partial Differential Equations. AMS, Graduate Studies in Mathematics Vol. 19, 1998Google Scholar
  20. 20.
    Evans, L.C., Savin, O.: \(C^{1,\alpha }\) Regularity for Infinity Harmonic Functions in Two Dimensions. Calc. Var. 32, 325–347 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Evans, L.C., Smart, C.K.: Everywhere differentiability of Infinity Harmonic Functions. Calc. Var. Partial Differ. Equ. 42, 289–299 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Feldman, M.: Variational evolution problems and nonlocal geometric motion. Arch. Ration. Mech. Anal. 146, 221–274 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Fonseca, I., Leoni, G.: Modern Methods in the Calculus of Variations: \(L^p\) spaces. Springer Monographs in Mathematics, 2007Google Scholar
  24. 24.
    Foote, R.L.: Regularity of the distance function. Proc. AMS, 92(1), 153–155, 1984Google Scholar
  25. 25.
    Giaquinta, M., Martinazzi, L.: An Introduction to the Regularity Theory for Elliptic Systems, Harmonic Maps and Minimal Graphs. Publications of the Scuola Normale Superiore 11, Springer, 2012Google Scholar
  26. 26.
    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order. Classics in Mathematics, reprint of the 1998 edition, SpringerGoogle Scholar
  27. 27.
    Hardt, R., Simon, L.: Nodal sets for solutions of elliptic equations. J. Differ. Geom. 30, 505–522 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Jensen, R.: Uniqueness of Lipschitz extensions minimizing the sup-norm of the gradient. Arch. Ration. Mech. Anal. 123, 51–74 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Katzourakis, N.: An Introduction to Viscosity Solutions for Fully Nonlinear PDE with Applications to Calculus of Variations in \(L^\infty \). Springer Briefs in Mathematics (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Katzourakis, N.: Absolutely minimising generalised solutions to the equations of vectorial calculus of variations in \(L^\infty \). Cal. Var. PDE 56(1), 1–25 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Katzourakis, N., Pryer, T.: On the numerical approximation of \(\infty \)-Harmonic mappings. Nonlinear Differ. Equ. Appl. 23(6), 1–23 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Katzourakis, N., Pryer, T.: \(2\)nd order \(L^\infty \) variational problems and the \(\infty \)-polylaplacian. Adv. Cal. Var., (2016). Published Online: 27-01-2018, (in press)
  33. 33.
    Katzourakis, N., Pryer, T.: On the Numerical Approximation of \(\infty \)-Biharmonic and \(p\)-Biharmonic Functions. Numerical Methods for PDE (in press)Google Scholar
  34. 34.
    Katzourakis, N., Parini, E.: The eigenvalue problem for the \(\infty \)-bilaplacian. Nonlinear Differ. Equ. Appl. NoDEA 24, 68 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equaitons. Springer, 1971Google Scholar
  36. 36.
    Moser, R., Schwetlick, H.: Minimizers of a weighted maximum of the Gauss curvature. Ann. Glob. Anal. Geom. 41(2), 199–207 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Sakellaris, Z.: Minimization of scalar curvature in conformal geometry. Ann. Glob. Anal. Geom., (in press)Google Scholar
  38. 38.
    Savin, O.: \(C^1\) Regularity for infinity harmonic functions in two dimensions. Arch. Ration. Mech. Anal. 176, 351–361 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Wang, C., Yu, Y.: \(C^1\) Regularity of the Aronsson equation in \(\mathbb{R}^2\). Ann. Inst. H. Poincaré, AN, 25, 659–678 2008Google Scholar
  40. 40.
    Yu, Y.: \(L^{\infty }\) variational problems and Aronsson equations. Arch. Ration. Mech. Anal. 182, 153–180 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of Reading, WhiteknightsReadingUK
  2. 2.Department of Mathematical SciencesUniversity of Bath, Claverton DownBathUK

Personalised recommendations